New York, 2002Lightning Strike in New York, July 19, 2002
July 19, 2002 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 9:00 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 9:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI JUL 19 2002
WILL ISSUE UPDATE TO REMOVE MORNING FOG. THE REMAINDER OF THE
FORECAST LOOKS GOOD. A FEW SHOWERS AND THUNDERSTORMS ACROSS
CATSKILLS MOVING EAST. MORE HEADING EAST ACROSS LAKES ERIE AND
ONTARIO WITH S/W WILL BE HERE FOR THIS AFTN.
JML
...PREVIOUS DISCUSSION BELOW...
CURRENT SURFACE ANALYSIS SHOWING COLD FRONT STRETCHED ACROSS THE
SOUTHERN LAKE ONTARIO THROUGH THE CENTRAL ADIRONDACKS THIS MORNING.
ALOFT, SHORTWAVE MOVING ACROSS THE UPPER/CENTRAL MISSISSIPPI VALLEY
REGION AND SECOND WAVE MOVING ACROSS HUDSON BAY.
MODELS IN GENERAL AGREEMENT TO SWING SHORTWAVE(S) ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING. COLD FRONT SHOULD MOVE SOUTH OF
THE AREA AROUND MIDNIGHT. DEW POINTS ARE CURRENTLY IN THE MIDDLE
60S ACROSS MUCH OF THE AREA, WITH BEST INSTABILITIES ACROSS THE
CENTRAL AND SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON. WILL ADD
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTH PART OF THE
AREA, TO MORE NUMEROUS ACROSS THE SOUTH WHERE BETTER INGREDIENTS
SHOULD BE IN PLACE BY THIS AFTERNOON.
AREA OF HIGH PRESSURE BUILDS ACROSS THE AREA THROUGH THE WEEKEND.
NEXT CHANCE FOR RAIN APPEARS MONDAY NIGHT THROUGH TUESDAY AS
ANOTHER COLD FRONT AND SHORTWAVE MOVES ACROSS THE AREA. RAM
.BGM...NONE.
In the hours before
Special weather statement, Jul 19, 12:25 PM EST, 1 hour 5 minutes before
NYZ025-055-056-191830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT FRI JUL 19 2002
...THUNDERSTORM WITH FREQUENT LIGHTNING AND GUSTY WINDS MOVING INTO
NORTHERN TIOGA AND BROOME COUNTIES...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH INTENSE LIGHTNING AND STRONG GUSTY WINDS NEAR
DRYDEN....OR ABOUT OVER CAROLINE....MOVING SOUTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
EAST BERKSHIRE AND BERKSHIRE AT 145 PM.
NANTICOKE AND WHITNEY POINT AT 200 PM.
CASTLE CREEK AND CHENANGO FORKS AT 215 PM.
PORT CRANE AND CHENANGO BRIDGE AT 230 PM.
BRIEF WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THIS STORM...WHICH
COULD BRING DOWN SMALL TREE LIMBS. FREQUENT LIGHTNING IS ALSO
OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED
HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MJ
Lightning, Broome
- When
- July 19, 1:30 PM EST
- Where
- Broome County, Endicott
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Lightning struck a two family house on Oak Hill Avenue in Endicott. It started a small fire in the attic. No one was home at the time of the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, July 19, 2002$825,000 · 2 events
- Lightning Strike in Delaware, July 19, 2002$250,000 · 1 event
- Lightning Strike in New York, July 19, 2002$200,000 · 1 event
- Flash Flood in Indiana, July 19, 2002$150,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 19, 2002$102,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Wind in Ohio, July 19, 2002$85,000 · 3 events
- Hail and Damaging Winds in Ohio, July 19, 2002$51,000 · 0.75 in hail · 12 events
- Damaging Winds in Georgia, July 19, 2002$51,000 · 2 events
- Lightning Strike in New Jersey, July 19, 2002$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 19, 2002$16,000 · 2.75 in hail · 5 events
- Damaging Wind and Lightning Strike in Alabama, July 19, 2002$18,000 · 50 kt wind · 2 events
- Flooding and Damaging Winds in Ohio, July 19, 2002$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307532.